Kentucky, 2021

Flash Flooding and Damaging Winds in Kentucky, July 10 to 11, 2021

July 10 to 11, 2021 · NWS PAH · 8 events in 7 counties and zones

Clusters of thunderstorms developed during the late afternoon hours, then moved east into western Kentucky in the evening. Some of the largest clusters were associated with sporadic gusty winds in the 40 to 60 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed during the late afternoon hours, then moved east into western Kentucky in the evening. Some of the largest clusters were associated with sporadic gusty winds in the 40 to 60 mph range. By late evening, storms became widespread, resulting in significant flash flooding which continued through the overnight hours. The storm complex occurred ahead of a mid-level shortwave trough moving southeast into the Missouri Valley, with an associated cold front extending from southwest Kansas into northern and central Missouri. Steep mid-level lapse rates and ample westerly wind shear resulted in isolated severe thunderstorms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 5:57 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 10, 5:57 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
657 PM CDT Sat Jul 10 2021

.UPDATE...
Issued at 657 PM CDT Sat Jul 10 2021

Will be clearing out much, if not all, of southern Illinois from the
Severe Thunderstorm Watch shortly. Will need to leave southeast
Missouri going for another hour or two.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 329 PM CDT Sat Jul 10 2021

SPC mesoanalysis indicates that over 2000J/kg of mixed-layer CAPE has
developed across the region. However, the shear across the region
remains weak despite the mid-level low to the northwest of the
area and the presence of at least one MCV. The primary surface
boundary has lifted north of the region leaving southwesterly
low-level flow over our entire region.

Look for continued scattered thunderstorms through the late
afternoon and evening, but how organized they will be is in doubt
at this time. The latest HRRR output validates the lack of shear
indicated in the mesoanalysis by not showing the bowing segments
that earlier runs showed. It appears that the damaging wind
threat is decreasing. However, low-level lapse rates are rather
steep and DCAPE is approaching 1000 J/kg. Both parameters are
maximized over west Kentucky. If the storms are able to grow
upscale, we could still see some damaging winds, especially across
southeast Missouri and southern Illinois.

Most, if not all, of the convection should be southeast of our
region by 06Z, but the HRRR does develop some scattered convection
overnight across the area so will keep chance PoPs just in case
the HRRR has that right.

As the mid/upper-level low descends on the region Sunday, any
semblance of shear will be limited to west Kentucky and the HREF
indicates that it will be weak even there. Also, low clouds will
likely hold down heating and instability well below today's
levels. The cold front is forecast to reach far northwest portions
of the region in the afternoon and then stall out into Monday. The
front could focus convective development in southeast Missouri
and southern Illinois in the afternoon. Really see no reason why
convection would be very organized, but should see decent
coverage. It will try to push east across the region through the
evening.

For Monday while the mid/upper-level trough will not make much
eastward progress, much of its energy will be drawn northeast as a
trough moves east across southern Canada. Any reasonable shear and
instability will likely44 be focused to our east, so we will
focus our PoPs on Monday in Kentucky and Indiana, however, the
NBM-based PoPs are likely too high given the situation.

As for the Flash Flood Watch, we plan to leave it alone for now.
The heavy rainfall will be done by 06Z, but will allow later
shifts to cancel early, if needed. We briefly considered
expanding it southward with some concern for training along the
southern border of the region this evening. However, the latest
HRRR is not as bullish on training down there. In general,
convective elements should be moving fast enough to prevent
widespread significant flooding, but the brief intense rates may
briefly overwhelm drainages, causing more of a nuisance flooding
situation.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CDT Sat Jul 10 2021

The upper air pattern starts out on Tuesday with a 500h trough over
Missouri, along our western edge. By Wednesday this trough weakens
considerably and our flow is weak, but almost zonal with weak
ridging along both coasts. On Thursday, the clusters have a weak
trough over the upper midwest, in the area of Minnesota. This trough
sharpens up a bit on Friday generally along a Wisconsin to eastern
Oklahoma line. There is some variability in placement among the
clusters, but nothing too significant. By Saturday there is more
variability in location and time of the trough ranging from a
moderate strength over the Great Lakes down to PAH to more of an
open wave somewhere over the Great Lakes.

The main precipitation pattern during this period has most of the
precipitation from MS into central KY on Tuesday. Wednesday looks to
be the driest day as the next system forms over the northern Plains.
This spreads into the upper midwest on Thursday and settles over the
Ohio Valley Friday into Saturday as the surface cold front becomes
more east-west over either central Illinois/Indian or maybe a bit
farther south closer to the Ohio River.

Seasonal temperatures expected with upper 80s to around 90 for
highs. Dew points are forecast to be in the upper 60s to lower 70s
throughout the period.

&&

.AVIATION...
Issued at 657 PM CDT Sat Jul 10 2021

The convection is reasonably on schedule. KMVN is already in the
clear and the other TAF sites should be done by 03Z. Some gusty
winds up to 35kts will be possible along with IFR conditions. IFR
or lower MVFR ceilings are still expected to develop over all
sites overnight and linger through much of Sunday. Scattered
convection will be possible throughout the area Sunday afternoon,
but will leave it out at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087.

IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
     011-013>016-018>021.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...PS
AVIATION...DRS
Hazardous weather outlook, Jul 10, 2:46 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Sat Jul 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms are forecast through this evening. A few
strong to severe storms will be possible, mainly over southeast
Missouri and southern Illinois. Damaging winds and hail will be
the primary severe hazards.

There is a Flash Flood Watch in effect through tonight for most
of the area. Refer to the Watch product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a daily chance of thunderstorms with the highest chances on
Sunday and Monday, and again Friday. Locally heavy rainfall will
be the main hazard with the storms. No organized severe weather is
expected, but an isolated strong to severe storm is not out of
the question.

.SPOTTER INFORMATION STATEMENT...

Spotters across southeast Missouri and southern Illinois should
be activated for Severe Thunderstorm Watch #365 valid until 10
PM. Spotter activation will also be possible over the rest of the
region through this evening.

DRS/PJS

In the hours before

Local storm report, Jul 10, 5:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             1 N CARBONDALE          37.74N 89.21W
07/10/2021  E0.25 INCH       JACKSON            IL   TRAINED SPOTTER

            SPOTTER ALSO REPORTED PONDING OF WATER ON
            EDGE OF ROAD AFTER A FIVE MINUTE DURATION OF
            HEAVY RAIN. A ONE QUARTER INCH TREE BRANCH
            TORN OFF OF TREE DURING PASSAGE OF WINDS
            ESTIMATED 30-40 MPH.

&&

KES
Special weather statement, Jul 10, 5:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
619 PM CDT Sat Jul 10 2021

ILZ077-078-083-INZ081-085-086-110000-
White IL-Edwards IL-Wabash IL-Posey IN-Vanderburgh IN-Gibson IN-
619 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...WABASH...EDWARDS...
WESTERN GIBSON...NORTHWESTERN VANDERBURGH AND POSEY COUNTIES UNTIL
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from the west edge of Wabash County to near Norris
City. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon Indiana, Carmi,
Albion, Grayville.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

LAT...LON 3857 8765 3851 8765 3846 8776 3845 8773
      3842 8774 3843 8766 3846 8766 3845 8760
      3850 8758 3849 8758 3791 8764 3790 8786
      3793 8790 3789 8794 3788 8809 3792 8813
      3791 8832 3826 8828 3826 8815 3857 8815
TIME...MOT...LOC 2317Z 279DEG 25KT 3857 8816 3793 8824

York
Special weather statement, Jul 10, 5:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
642 PM CDT Sat Jul 10 2021

ILZ085>087-110030-
Saline IL-Gallatin IL-Williamson IL-
642 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...SALINE
AND GALLATIN COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carrier Mills, or 8 miles west of Harrisburg, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisburg, Eldorado, Shawneetown, Ridgway, and Equality.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

LAT...LON 3784 8803 3782 8804 3783 8808 3782 8809
      3780 8807 3781 8804 3780 8803 3779 8803
      3774 8806 3770 8813 3766 8816 3758 8814
      3758 8816 3760 8818 3760 8878 3777 8879
      3785 8805
TIME...MOT...LOC 2341Z 266DEG 36KT 3769 8869

York
Special weather statement, Jul 10, 6:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
700 PM CDT Sat Jul 10 2021

ILZ090-091-KYZ007-010-110045-
Pope IL-Hardin IL-Crittenden KY-Livingston KY-
700 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...NORTHERN
POPE...LIVINGSTON AND CRITTENDEN COUNTIES UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Dixon Springs, or 14 miles south of Harrisburg,
moving southeast at 40 mph. Another storm near Smithland Kentucky
was moving northeast toward Marion Kentucky.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marion, Rosiclare, Salem, Golconda, Joy, Burna, Cave-in-Rock,
Elizabethtown, Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

LAT...LON 3747 8871 3760 8862 3760 8849 3738 8793
      3709 8830
TIME...MOT...LOC 2359Z 299DEG 33KT 3752 8857

York
Special weather statement, Jul 10, 6:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
710 PM CDT Sat Jul 10 2021

INZ081-082-086-087-KYZ018-110100-
Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-Henderson KY-
710 PM CDT Sat Jul 10 2021

...SPECIAL WEATHER STATEMENT...

At 709 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Patoka to 7 miles northwest of Corydon.
Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Boonville, Newburgh, Chandler, Fort
Branch, Oakland City.

LAT...LON 3842 8707 3802 8715 3793 8727 3788 8727
      3789 8731 3782 8732 3778 8727 3776 8729
      3773 8739 3774 8776 3776 8777 3777 8782
      3782 8786 3788 8784 3790 8770 3820 8769
      3820 8774 3845 8766 3845 8760 3849 8758
TIME...MOT...LOC 0009Z 288DEG 22KT 3842 8761 3781 8780

York
Local storm report, Jul 10, 6:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 W FAIRFIELD           38.38N 88.39W
07/10/2021                   WAYNE              IL   EMERGENCY MNGR

            TELEPHONE LINES DOWN. WEIGHTED TABLES AT A
            MEXICAN RESTAURANT BLOWN OVER. TIME
            ESTIMATED FROM RADAR.

&&

KES

The radar

The Evansville,IN radar (KVWX), 47 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 10, 6:15 PM CST
Where
Henderson County, 2.05 mi W of Baskett
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
37.874, -87.507

A few trees were blown down at a farm, along with gutter damage and flattened sweet corn.

Thunderstorm Wind, McCracken

When
July 10, 7:45 PM CST
Where
McCracken County, Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.080, -88.630

Two trees were down, along with power lines.

Thunderstorm Wind, Christian

When
July 10, 8:04 PM CST
Where
Christian County, 7 mi ESE of Crofton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.011, -87.363

A few trees were down in the Fruit Hill area.

Thunderstorm Wind, Ballard

When
July 10, 10:03 PM CST to 10:15 PM CST
Where
Ballard County, Barlow to Kevil
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
37.050, -89.050

Large tree limbs were down from Barlow to LaCenter and Kevil. A tree was down on a house in LaCenter. A pole was snapped. Wires were down.

Flash Flood, Livingston

When
July 11, 12:00 AM CST to 3:30 AM CST
Where
Livingston County, 1.3 mi ESE of Salem to 1.88 mi N of Pinckneyville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.260, -88.230

Several roads were closed due to flash flooding, including U.S. Highway 60 on the east edge of Salem between Kentucky 133 and Lola Road. U.S. Highway 60 was also closed near Kentucky 137 between Smithland and Burna. A couple of culverts were washed out on county roads. A narrow corridor of excessive rainfall occurred where storms trained across the same areas for several hours. Radar estimated 6 to 9 inches fell in a narrow corridor of west Kentucky from central Livingston across southern Crittenden County. There were a few confirmed rainfall measurements of 7-plus inches in southern Crittenden County.

Flash Flood, Caldwell

When
July 11, 12:15 AM CST to 3:00 AM CST
Where
Caldwell County, Farmersville to Rufus
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.200, -87.880

A woman was rescued from flash flooding near Farmersville. Deputy sheriffs responded to a county road just northwest of Farmersville, where a woman was trapped in a vehicle that had been swept off the road and wedged between two trees. The Jeep was almost completely submerged. A law officer attached a tow strap to himself and waded about 40 feet into the water, then broke a window to help the woman out of the vehicle. The deputy attached the tow strap to her, and another deputy helped pull them to safety.

Flash Flood, Crittenden

When
July 11, 12:30 AM CST to 3:30 AM CST
Where
Crittenden County, 2.95 mi S of New Salem to 1.04 mi NNE of Crayne
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
37.237, -88.183

Several roads were closed due to flooding, including Kentucky Highway 855 north of Frances between Kentucky 70 and U.S. Highway 60. Kentucky Highway 902 was closed near the Caldwell County line. Heavy rains washed out approaches on either end of a county road bridge across Dry Fork Creek. The road was closed indefinitely. The county road foreman reported widespread damage around the county, but the bridge over Dry Fork Creek was the most severe. Crittenden County received $100,000 in state emergency funds to assist with repairs to about ten roads damaged during this round of flash flooding. A narrow corridor of excessive rainfall occurred where storms trained across the same areas for several hours. Radar estimated 6 to 9 inches fell in a narrow corridor of west Kentucky from central Livingston across southern Crittenden County. There were a few confirmed rainfall measurements of 7-plus inches in southern Crittenden County.

Thunderstorm Wind, Christian

When
July 11, 1:26 AM CST
Where
Christian County, 4 mi NW of Pembroke
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.821, -87.401

A few trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968452, 965440, 965441, 965443, 965492, 968466, 965491, 965442.